Alert archive / Virginia / High Wind Warnings in 2022
High Wind Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind warning at Jan 17, 2022, 5:42 AM EST for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 16 hr. 35 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 2022, 5:42 AM EST (10:42 UTC)
- Expired
- Jan 17, 2022, 9:47 PM EST
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 6:20 AM EST | SNOW 9 | 2 Nw Wagoner, NC | CO-OP OBSERVER STATION JFFN7 1.9 NW WAGONER. |
| Jan 17, 7:00 AM EST | SNOW 3.9 | Glenvar, VA | COCORAHS STATION VA-RN-26 SALEM 5.1 W. |
| Jan 17, 7:00 AM EST | SNOW 5 | 1 Ene Galax Hillsville, VA | BLOWING AND DRIFTING SNOW. |
| Jan 17, 7:00 AM EST | SNOW 5 | 1 Ene Galax Hillsville, VA | COCORAHS STATION VA-CR-8 HILLSVILLE 3.7 W. |
| Jan 17, 7:00 AM EST | SNOW 5 | 2 Sse Byllesby, VA | COCORAHS STATION VA-CR-3 GALAX 6.1 N. |
| Jan 17, 7:00 AM EST | SNOW 6 | 1 Nnw Hollins, VA | CO-OP OBSERVER STATION ROAV2 1.3 N HOLLINS. |
| Jan 17, 7:00 AM EST | SNOW 6.1 | 2 Wsw Salem City, VA | COCORAHS STATION VA-RN-21 SALEM 1.6 WSW. |
| Jan 17, 7:00 AM EST | SNOW 6.5 | 1 N Valle Crucis, NC | COCORAHS STATION NC-WT-51 VALLE CRUCIS. |
| Jan 17, 7:00 AM EST | SNOW 6.5 | 1 S Galax City, VA | CO-OP OBSERVER STATION GAAV2 0.9 S GALAX CITY. |
| Jan 17, 7:00 AM EST | SNOW 6.5 | 2 Ese Willis, VA | COCORAHS STATION VA-FL-6 WILLIS 2.7 SE. |
| Jan 17, 7:00 AM EST | SNOW 6.6 | 1 E Seven Devils, NC | COCORAHS STATION NC-WT-11 1 E SEVEN DEVILS. |
| Jan 17, 7:00 AM EST | SNOW 7 | 2 Ese Poages Mill, VA | COCORAHS STATION VA-RN-6 ROANOKE 7.3 SSW. |
| Jan 17, 7:00 AM EST | SNOW 7.5 | 1 Wsw Cave Spring, VA | COCORAHS STATION VA-RN-3 ROANOKE 5.5 SW. |
| Jan 17, 7:00 AM EST | SNOW 8 | 2 Ese Poages Mill, VA | COCORAHS STATION VA-RN-1 CAVE SPRING 2.4 SSW. |
| Jan 17, 7:00 AM EST | SNOW 9.4 | 2 Sw Aho, NC | COCORAHS STATION NC-WT-10 BLOWING ROCK 2.2 NE. |
| Jan 17, 7:00 AM EST | SNOW 10 | 3 Ne Deep Gap, NC | COCORAHS STATION NC-AS-22 2 NE DEEP GAP. |
| Jan 17, 7:24 AM EST | NON-TSTM WND DMG | Catawba, VA | AT LEAST THREE TREES DOWN IN ROANOKE COUNTY, MAINLY IN THE HIGHER ELEVATIONS, INCLUDING CATAWBA AND BENT MOUNTAIN. FIRST REPORT WAS AT 724 AM. |
| Jan 17, 8:00 AM EST | SNOW 10 | 1 Sse Rutherwood, NC | COCORAHS STATION NC-WT-37 1 SE RUTHERWOOD. |
| Jan 17, 8:09 AM EST | SNOW 7.3 | 2 Sse Byllesby, VA | STORM TOTAL 5.0 SNOW PLUS 2.3 SLEET. |
| Jan 17, 8:15 AM EST | SNOW 7 | 2 Ssw Ashland, NC | COCORAHS STATION NC-AS-2 2 SW ASHLAND. |
| Jan 17, 8:30 AM EST | NON-TSTM WND GST 68 | 1 Ese Boone, NC | AWOS STATION KTNB BOONE WATAUGA CT. |
| Jan 17, 8:45 AM EST | SNOW 10.5 | 1 Nnw Beech Mountain, NC | |
| Jan 17, 8:51 AM EST | SNOW 6 | Reese, NC | COCORAHS STATION NC-WT-68 REESE. |
| Jan 17, 9:00 AM EST | NON-TSTM WND DMG | 3 E Glade Valley, NC | A LARGE PINE TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF SCENIC VALLEY ROAD AND OLD MILL ROAD. |
| Jan 17, 9:00 AM EST | SNOW 7 | 3 Ne Glenvar, VA | COCORAHS STATION VA-RN-17 SALEM 3.4 WNW. |
| Jan 17, 9:00 AM EST | SNOW 9 | 2 W Ashland, NC | |
| Jan 17, 9:00 AM EST | SNOW 11 | 1 E Flatwood, NC | BLOWING AND DRIFTING SNOW. DRIFTS HIGHER THAN 1 FT. |
| Jan 17, 9:04 AM EST | SNOW 8.5 | 3 N Bradshaw, VA | |
| Jan 17, 9:22 AM EST | SNOW 6.8 | 4 Ssw Spring Valley, VA | |
| Jan 17, 10:00 AM EST | SNOW 9.5 | Seven Devils, NC | COCORAHS STATION NC-WT-48 SEVEN DEVILS. |
| Jan 17, 10:04 AM EST | NON-TSTM WND DMG | 3 Sw Hillsville, VA | TREES DOWN ON TWO CARS NEAR EXIT 14 ON INTERSTATE 77. TREES ALSO BLOWN DOWN ON OLD GALAX PIKE. |
| Jan 17, 10:20 AM EST | NON-TSTM WND GST 71 | 1 Nne West Jefferson, NC | MESONET STATION AS700 2 ENE BALDWIN. |
| Jan 17, 12:00 PM EST | NON-TSTM WND DMG | 2 Sw Barrett, NC | WINDS BLEW TWO TO THREE TREES DOWN NEAR THE INTERSECTION OF GLADE VALLEY ROAD AND HIGGINS ROAD. |
| Jan 17, 2:00 PM EST | NON-TSTM WND DMG | 5 Nne Floyd, VA | NUMEROUS TREE BRANCHES WERE BLOWN DOWN TODAY, WITH AT LEAST FIVE BRANCHES MEASURING THREE TO FOUR INCHES IN DIAMETER. THE STRONGEST WINDS OCCURRED AROUND 200 PM EST. |
| Jan 17, 2:58 PM EST | SNOW 8.1 | 3 Ese Gladesboro, VA | MIX OF SNOW AND SLEET. DRIFTING SNOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 682 m²/s²
- 0-3 km storm-relative helicity
- 606 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS71 KRNK 171042 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 542 AM EST Mon Jan 17 2022 NCZ002-VAZ016-017-022-171845- /O.UPG.KRNK.WI.Y.0002.220117T1200Z-220118T0300Z/ /O.NEW.KRNK.HW.W.0001.220117T1042Z-220118T0300Z/ Alleghany NC-Carroll-Floyd-Roanoke- Including the cities of Sparta, Galax, Floyd, Roanoke, and Salem 542 AM EST Mon Jan 17 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...In Virginia, Carroll, Floyd and Roanoke Counties. In North Carolina, Alleghany NC County. * WHEN...Until 10 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ001-018-VAZ015-171845- /O.NEW.KRNK.HW.W.0001.220117T1042Z-220118T0300Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 542 AM EST Mon Jan 17 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. * WHERE...In Virginia, Grayson County. In North Carolina, Ashe and Watauga Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-171845- /O.EXT.KRNK.WI.Y.0002.220117T1042Z-220118T0300Z/ Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Monroe- Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union 542 AM EST Mon Jan 17 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected. * WHERE...Portions of central, south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
191 WWUS71 KRNK 171215 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 715 AM EST Mon Jan 17 2022 NCZ001-002-018-VAZ015>017-022-172015- /O.CON.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 715 AM EST Mon Jan 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. Wind chill temperatures approaching zero degrees are also possible. * WHERE...In Virginia, Grayson County. In North Carolina, Ashe and Watauga Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-172015- /O.CON.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/ Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Monroe- Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union 715 AM EST Mon Jan 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 55 mph expected. Wind chill temperatures approaching zero degrees are also possible. * WHERE...Portions of central, south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
818 WWUS71 KRNK 171914 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 214 PM EST Mon Jan 17 2022 NCZ001-002-018-VAZ015>017-022-180300- /O.CON.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 214 PM EST Mon Jan 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 60 mph. Wind chill temperatures approaching zero degrees are also possible. * WHERE...In Virginia, Grayson County. In North Carolina, Ashe and Watauga Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NCZ003-019-VAZ010>014-018>020-023-024-032>035-WVZ044-180300- /O.CON.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/ Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Monroe- Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, and Union 214 PM EST Mon Jan 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 20 to 25 mph with gusts up to 50 mph expected. Wind chill temperatures approaching zero degrees are also possible. * WHERE...Portions of central, south central, southwest and west central Virginia, north central and northwest North Carolina and southeast West Virginia. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
956 WWUS71 KRNK 180247 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 947 PM EST Mon Jan 17 2022 NCZ001-002-018-VAZ015>017-022-180600- /O.CAN.KRNK.HW.W.0001.000000T0000Z-220118T0300Z/ /O.EXB.KRNK.WI.Y.0002.000000T0000Z-220118T0600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 947 PM EST Mon Jan 17 2022 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected. Wind chill temperatures approaching zero degrees are also possible. * WHERE...In Virginia, Grayson, Carroll, Floyd and Roanoke Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties. * WHEN...Until 1 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ003-019-VAZ010-011-032-WVZ044-180400- /O.CAN.KRNK.WI.Y.0002.000000T0000Z-220118T0300Z/ Surry-Wilkes-Bland-Giles-Patrick-Monroe- Including the cities of Dobson, Wilkesboro, Bland, Pearisburg, Stuart, and Union 947 PM EST Mon Jan 17 2022 ...WIND ADVISORY IS CANCELLED... Winds have weakened below advisory levels this evening. Therefore the wind advisory has be cancelled. $$ VAZ012>014-018>020-023-024-033>035-180600- /O.EXT.KRNK.WI.Y.0002.000000T0000Z-220118T0600Z/ Wythe-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Botetourt- Rockbridge-Franklin-Bedford-Amherst- Including the cities of Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Hot Springs, Fincastle, Lexington, Buena Vista, Rocky Mount, Bedford, and Amherst 947 PM EST Mon Jan 17 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM EST TUESDAY... * WHAT...West winds 20 to 25 mph with gusts up to 45 mph expected. Wind chill temperatures approaching zero degrees are also possible. * WHERE...Portions of central, south central, southwest and west central Virginia. * WHEN...Until 1 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing snow may make for white out conditions on area roadways. Motorists are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RCS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind warning went out at Jan 17, 5:03 AM EST, 39 minutes earlier.
Area forecast discussion, Jan 17, 5:03 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
503 AM EST Mon Jan 17 2022
.SYNOPSIS...
Gusty west-northwest winds and upslope snow showers are
expected for today in the wake of the departing winter storm as
high pressure approaches from the southwest. This high pressure
will bring dry weather for Tuesday into early Wednesday. A fast
moving cold front will usher in rain late Wednesday into early
Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EST Sunday...
Despite the departure of yesterday's winter storm, we're still
maintaining a complex forecast for today with multiple
challenges.
The lower Mid-Atlantic is now sandwiched between the departing
winter storm and high pressure near the Gulf Coast region. This
will make for a very tight pressure gradient between the two
systems, resulting in strong west-northwest winds through this
evening. Strongest gusts will be found along the ridgetops where
55 mph gusts won't be uncommon. Went with a wind advisory for
now, in effect through this evening, but it is possible that we
may upgrade to a High Wind Warning in spots if gusts turn out
to be stronger.
Despite wind direction not being ideal for drawing moisture from
the western Great Lakes, there is enough residual moisture in
place to support upslope snow showers through most of the day
for the ridges from southeast West Virginia through the
Highlands of North Carolina. Any additional accumulations will
generally range from 1 to locally 4 inches, and a Winter
Weather Advisory will remain in place for this area through this
evening. The exception is western Greenbrier County, where 5 to
6 inches additional snowfall is in the forecast. As such,
western Greenbrier County remains in a Winter Storm Warning,
also through this evening.
The air building in from the west is not particularly cold, and
despite widespread snowcover, afternoon temperatures will range
from the mid 20s across the mountains to the mid 30s for much of
the Piedmont.
Snow shower activity in the west will gradually fizzle this
evening as drier air enters the region. Windspeeds will
gradually diminish through the night, though breezy conditions
will remain. Overnight low temperatures are expected to range
from the mid teens west to the low 20s east.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 230 AM EST Monday...
Upper-level flow is still out of the northwest Tuesday morning,
but should begin to shift more westerly as troughing over New
England pulls northeast into the Northern Atlantic. Southwest
flow returns on Wednesday ahead of our next front. This will be
our warmest day this week with highs nearing 50 in many
locations.
Will begin to see increasing cloud cover Wednesday night and
increasing rain through Thursday morning. A very strong push of
Arctic air will arrive behind this front and as such, may begin
to have rain change over to snow Thursday night for the higher
elevations as colder air works in aloft.
If timing remains the same for the passage of this next cold
front, high temperatures will be at midnight and then drop
throughout the day on Thursday, dropping into the teens in the
east and single digits for the west on Thursday night.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EST Monday...
Pattern becomes a little more interesting moving into this
weekend. A cold front stalls to the south as strong high
pressure moves into the Central Plains. Will want to keep a
close watch on the northern stream energy dropping out of Canada
late this week. Model guidance has been wanting to dig this
south then quickly amplify it. This scenario results in another
round of snowfall for much of the region. Still way too much
uncertainty in the guidance, but still enough to keep the
mention in the forecast for the weekend and an eye on subsequent
model trends this week.
&&
.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 1255 AM EST Monday...
While the brunt of the winter storm has exited to northeast
this morning, still contending with the upper level reflection
of the system which is triggering additional snowfall across
southeast West Virginia into western Virginia. These snow bands
will persist until around 09Z-10Z this morning until the upper
level remnants of the storm also exit. Expect frequently
fluctuating surface visibilities for BLF/LWB/BCB/ROA/LYH through
that time as snowfall intensity varies within the snow bands.
With the departure of the upper level low pressure, wind speeds
will increase dramatically from the west-northwest. Gusts of
25kt to occasionally 35kt can be expected across the Piedmont
today, and at times as high as 45kt across the mountains,
particularly along the higher ridges. Conditions across the
Piedmont will improve to VFR by late morning, however MVFR/IFR
ceilings will linger west of the Blue Ridge through much of the
TAF period. Upslope snow showers will also be an concern for
reduced visibilities, more so for the early half of the TAF
period for BLF, LWB and to a lesser extent BCB. Snow shower
activity will diminish during late evening.
.Extended Aviation Discussion...
Winds will slowly diminish during the early morning hours of
Tuesday. Tuesday should be mainly VFR with somewhat gusty west
winds. A cold front Wednesday may introduce lower clouds and
light rain and snow to BLF, BCB, ROA, and LWB by the evening
before pushing east Thursday morning. Winds Wednesday will be
southwesterly with gusts to 20kts. Thursday and Friday should be
cloudy with northerly winds that may gust to 25 kts on Thursday
behind the front.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning until 7 AM EST this morning for VAZ007-
009>020-022>024-032>035.
Wind Advisory until 10 PM EST this evening for VAZ010>014-
016>020-022>024-032>035.
Winter Weather Advisory until 10 PM EST this evening for
VAZ007-009-015.
NC...Winter Storm Warning until 7 AM EST this morning for
NCZ001>003-018-019.
Wind Advisory until 10 PM EST this evening for NCZ002-003-019.
Winter Weather Advisory until 10 PM EST this evening for
NCZ001-018.
WV...Winter Storm Warning until 7 AM EST this morning for
WVZ042>044-507.
Wind Advisory until 10 PM EST this evening for WVZ044.
Winter Weather Advisory until 10 PM EST this evening for
WVZ042-043-507.
Winter Storm Warning until 10 PM EST this evening for WVZ508.
&&
SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...NFHazardous weather outlook, Jan 17, 5:15 AM EST, 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 515 AM EST Mon Jan 17 2022 WVZ508-181015- Western Greenbrier- 515 AM EST Mon Jan 17 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-018-VAZ007-009-015-WVZ042-043-507-181015- Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers- Eastern Greenbrier- 515 AM EST Mon Jan 17 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002-003-019-VAZ010>014-016>020-022>024-032>035-WVZ044-181015- Alleghany NC-Surry-Wilkes-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Monroe- 515 AM EST Mon Jan 17 2022 ...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST THIS MORNING... ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-181015- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 515 AM EST Mon Jan 17 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Snow covered roads will make for hazardous travel conditions. Motorists are urged to travel with extreme caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 4:29 AM EST | Winter Weather Advisory | RNK | Grayson, Smyth, Tazewell | 21 hr |
| Jan 17, 4:32 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 19 more | 20 hr |
| Jan 17, 5:10 PM EST | Special Weather Statement | RNK | Floyd, Montgomery | 20 min |
Nearby
High Wind Warnings in Virginia, 2022High Wind Warnings in North Carolina, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.